High Wind, Dallam
- When
- March 30, 3:39 PM CST
- Where
- Dallam forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Breezy and gusty winds were present in the combined Oklahoma and Texas Panhandles on March 30th. Sustained winds were out of the southwest around 30 to 49 mph with short periods around 40 to 45 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Breezy and gusty winds were present in the combined Oklahoma and Texas Panhandles on March 30th. Sustained winds were out of the southwest around 30 to 49 mph with short periods around 40 to 45 mph. Winds were also gusting as high as 50 to 57 mph, with periods of wind gusts reaching and exceeding 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 30, 12:49 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
149 PM CDT Thu Mar 30 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Friday night)
Issued at 100 PM CDT Thu Mar 30 2023
High-end critical fire weather conditions are expected today in the
western combined Panhandles. High-end critical fire weather
conditions are expected again tomorrow for the south half of the
area. High wind and blowing dust will be a concern for travel on
both days. There's a very small chance for a thunderstorm this
evening. If a thunderstorm does develop, it may become severe with
hail as a primary hazard.
A lee surface low will be intensifying through the day, tightening
the surface pressure gradient. Toward the late afternoon hours, a
700mb jet will develop over the area and particularly the northwest.
That area will also have subsidence aloft from the right exit region
of an approaching 500mb jet streak. All of these factors support a
very dry, very windy, and warm day for the northwest combined
Panhandles. 30-40 mph sustained southwesterly winds are expected
there, though wouldn't be surprised if winds can be sustained over
40 mph at times. As the 700mb jet comes in, there will be a window
for wind gusts to approach 60 mph, with a very small chance (<20%)
for gusts to exceed 60 mph. The southwest Texas Panhandle will need
to be watched, too, for strong winds, blowing dust, and fire
weather. 30-35 mph sustained winds are expected, gusting up to 50,
with very dry conditions.
A dryline will be set up over the eastern portion of the area today.
50 degree dew points will be in place east of the dryline, though
there will be a strong cap just above 850mb. There's a very small
chance for the cap to weaken just enough for a thunderstorm to
develop this evening. If one does, it would be toward the eastern
edge of our CWA and therefore may not be mature enough to reach
severe strength by the time it moves out of the area. All that said,
a severe thunderstorm is in the realm of possibilities with the
primary impacts being damaging winds and hail, but it's unlikely.
However, will need to watch the stream of cirrus observed over the
southern half of the area this morning as that may slightly stunt
daytime heating/mixing just enough to leave the cap too strong to
breach.
Subsidence related to the 500mb jet streak and mixing related to 20-
30 mph southwesterly winds may keep sporadic strong wind gusts going
through the evening. However, any gusts that can continue through
the evening should be weakening in magnitude and frequency. A
Pacific front will move through the area between roughly 1am Friday
through 5am. This front will wipe out much of a nocturnal inversion
that developed over the south half of the area, though a weak near-
surface inversion may remain. Surface pressure gradient will tighten
up again behind the Pacific front, and westerly winds are expected
to strengthen to 20-25 mph.
It may only be an hour or two after sunrise when strong wind gusts
begin, because the shallow near-surface inversion won't last long
as the onset of daytime heating and breezy westerly winds should
erode the inversion and we should begin mixing. A 50-60 mph 700mb
jet will be set up over the southern half of the area through Noon
on Friday, though it may be a challenge to mix to that level by
then. The 700mb jet will move out in the afternoon, though 40-55
mph 700mb winds will remain. We'll also be in the left entrance
region of the departing jet streak, which should help with
subsidence and bringing stronger winds to the surface. 30-40 mph
sustained westerly winds are expected with gusts up to 60 mph in
the southern half of the Panhandles. Winds will begin to die down
in the late afternoon as the system departs.
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 100 PM CDT Thu Mar 30 2023
Dry and warm conditions are expected through the long term leading
to multiple days of fire weather conditions. First, temperatures
will be near normal on Saturday with RH values falling to around
10 percent in the west to 20 percent in the east. Fire weather
conditions will be limited to the western half to third of the FA
Saturday afternoon. Saturday is looking to be a mostly elevated to
low end critical fire weather day and mostly RH driven. Winds are
progged to be in the 10 to 20 mph range out of the south to
southwest.
For Sunday, an upper level shortwave trough is progged to pass
over the far southern FA but will not be doing anything for the
combined Panhandles. This shortwave is not expected to trigger any
rain until it is well east of the Panhandles. A LLTR is progged to
set up over the area going into Sunday afternoon with H85
temperatures reaching 20 to 22 degrees C. Higher winds aloft will
be lacking a bit with the jet stream displaced to the north.
However, breezy downsloping winds will bring in some drier air
with Tds falling into the lower teens across the west. The warm
H85 temperatures will help temperatures rise into the upper 70s
and lower 80s. This in turn will lead to RH values falling into
the upper single digits and bringing forth RH driven elevated to
low end critical fire weather conditions on Sunday afternoon in
the west.
Monday will continue to be unseasonably warm with temperatures
rising into the upper 80s for portions of the area. H85
temperatures are also progged to warm again to 23 to 25 degrees C.
Hence, the warmer daytime temperatures. RH values are once again
progged to fall into the single digits. These consecutive days of
low RH are expected to worsen the state of fuels enhancing fire
weather conditions. Especially for Tuesday, as the next upper
level trough moves into the Inter Mountain West. The trough will
bring H5 winds upwards of 80 to 110 kts over the FA for Tuesday
afternoon. Surface winds are progged to be on the windy side as
the surface pressure gradient steepens with lee cyclogenesis
taking place in eastern CO. Also, H85 winds are progged to be near
50 kts indicating a wind highlights may be needed for Tuesday
afternoon. Combined that with some warm temperatures, low RH
values, and worsening fuels, wide spread critical fire weather
conditions are expected for Tuesday at this time. This same system
will bring in a cold front Tuesday night leading to a significant
wind shift if any fires do develop Tuesday. The front will bring
in come cooler temperatures for Wed.
36
&&
.AVIATION...
(18Z TAFS)
Issued at 146 PM CDT Thu Mar 30 2023
VFR conditions are expected at the TAF sites. However, blowing
dust will be possible this afternoon.
&&
.FIRE WEATHER...
Issued at 100 PM CDT Thu Mar 30 2023
High-end critical fire weather conditions are expected today in the
western combined Panhandles. The greatest concern will be in the
FIRE WEATHER...northwest where the highest sustained winds, wind
gusts, and driest fuels are located. In the northwest, sustained
southwesterly winds of 35-40 mph is expected, though could exceed
40 mph. Gusts could reach 60 mph. RH values are expected to be
around 8%, but lower values will be possible. In fact, HRRR
suggests RH less than 5%, which would send the area into low-end
extremely critical fire weather conditions. In any case, any fire
that does start in the west today could get out of control
quickly. Critical fire weather conditions will continue through
the evening, though it will be a lower threat.
High-end critical fire weather conditions continue tomorrow in the
south half of the area. There's expected to be a 2-3 hour difference
between the strongest winds and lowest RH values, limiting the
potential for low-end extremely critical fire weather conditions.
From 10am-4pm, sustained westerly winds of 35-40 mph are expected
with 10-15% RH. From 4pm-7pm, 25-35 mph westerly winds are expected
with RH less than 10%. HRRR suggests RH may be as low as 4-6%.
Critical fire weather conditions are expected to continue nearly
every day through Wednesday. Read the long-term discussion above for
more information.
Vanden Bosch/Meccariello
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 80 44 64 35 / 0 0 0 0
Beaver OK 78 43 67 29 / 0 0 0 0
Boise City OK 78 36 62 28 / 0 0 0 0
Borger TX 80 47 68 33 / 0 0 0 0
Boys Ranch TX 82 43 66 32 / 0 0 0 0
Canyon TX 81 43 65 34 / 0 0 0 0
Clarendon TX 77 46 67 38 / 0 0 0 0
Dalhart TX 81 37 64 28 / 0 0 0 0
Guymon OK 81 42 66 28 / 0 0 0 0
Hereford TX 81 41 64 33 / 0 0 0 0
Lipscomb TX 74 45 68 31 / 0 0 0 0
Pampa TX 76 45 65 33 / 0 0 0 0
Shamrock TX 72 47 70 37 / 10 10 0 0
Wellington TX 74 48 71 39 / 10 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Blowing Dust Advisory until 9 PM CDT this evening for TXZ001-002-
006-007-011-016.
Red Flag Warning until 1 AM CDT Friday for TXZ001>003-006>008-
011>013-016>018-317.
Red Flag Warning from 9 AM to 10 PM CDT Friday for TXZ001>020-
317.
High Wind Warning until 9 PM CDT this evening for TXZ001-006.
Wind Advisory until 9 PM CDT this evening for TXZ002-007-011-016.
High Wind Watch from Friday morning through Friday evening for
TXZ006>020-317.
OK...Blowing Dust Advisory until 9 PM CDT this evening for OKZ001-002.
Red Flag Warning until 1 AM CDT Friday for OKZ001-002.
Red Flag Warning from 9 AM to 10 PM CDT Friday for OKZ001>003.
High Wind Warning until 9 PM CDT this evening for OKZ001-002.
&&
SHORT TERM...52
LONG TERM....36
AVIATION...52Hazardous Weather Outlook National Weather Service Amarillo TX 112 PM CDT Thu Mar 30 2023 OKZ001>003-TXZ001>020-317-310615- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 112 PM CDT Thu Mar 30 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong winds are expected in the west today where High Wind Warnings and Wind Advisories are in effect. Blowing dusts advisories are in effect where these wind highlights are located due to visibility potentially getting below one mile. Critical fire weather conditions are also anticipated across the west and central Panhandles today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Critical fire weather conditions are expected across the entire area on Friday. Elevated to critical fire weather conditions are also possible Saturday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions over the next seven days.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
The ASOS at the Dalhart airport measured a peak wind gust of 62 mph at 1753CDT. Five min sustained winds of 40 mph or greater had occasionally occurred between 1625CDT and 1930CDt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085291, 1085290.